About Nerve Changes

Some chemotherapy can cause nerve problems. You may have a numb, tingling, burning, or weak feeling in different parts of your body. It often begins in your hands and feet. This is called “peripheral neuropathy.”

Ask what you should expect. Talk to your TCI care team to learn about medicine or other things that can help you. 

Call your TCI care provider as soon as you notice any of these changes:

Pain.

  • Tingling, burning, or a weak feeling in your hands or feet.
  • Pain when you walk.

Hearing problems.

  • Difficulty hearing.

Stomach problems.

  • Hard stools or constipation.
  • Stomach pain.

Questions to ask your TCI care team:

  1. What problems should I call you about?
  2. What medicine can help? When should I take it?
  3. Can you give me the name of a physical therapist or someone else who can help me?
  4. When will these problems start?
  5. How long will these problems last? 
Try these tips from others:

Prevent falls.

  1. Move rugs out of your path so you won’t trip.
  2. Put up rails on the walls and in the bathroom.
  3. Put bath mats in the shower and bathtub.
  4. Wear sturdy shoes.
  5. Use a cane.

Take extra care in the kitchen and shower.

  • Use hot pads in the kitchen to protect your hands from burns.
  • Before you bathe, ask someone to make sure the water in the bath or shower is not too hot.

Protect your hands and feet.

  • Wear shoes inside and outside your home.
  • Wear gloves when you are working outside or in the kitchen.
  • Check your feet for cuts every day. Sit down and use a small mirror or ask someone to check for you.
  • Use ice packs to help your hands and feet feel better.

Ask for help.

  • Ask for help with things such as buttoning clothing, using the computer, opening jars, or holding a pen.
  • Slow down and give yourself more time to do things.